Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Recent progress on the Poincaré conjecture and the classification of 3-manifolds

Author: John W. Morgan
Journal: Bull. Amer. Math. Soc. 42 (2005), 57-78
MSC (2000): Primary 57M50, 57M27, 58J35
Published electronically: October 29, 2004
MathSciNet review: 2115067
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Yu. Burago, M. Gromov, and G. Perel′man, A. D. Aleksandrov spaces with curvatures bounded below, Uspekhi Mat. Nauk 47 (1992), no. 2(284), 3–51, 222 (Russian, with Russian summary); English transl., Russian Math. Surveys 47 (1992), no. 2, 1–58. MR 1185284, DOI
  • Jeff Cheeger and Mikhael Gromov, Collapsing Riemannian manifolds while keeping their curvature bounded. I, J. Differential Geom. 23 (1986), no. 3, 309–346. MR 852159
  • CM T. Colding and W. Minicozzi, “Estimates for the extinction time for the Ricci flow on certain $3$-manifolds and a question of Perelman," arXiv.math.DG/0308090, August 25, 2003.
  • Daryl Cooper, Craig D. Hodgson, and Steven P. Kerckhoff, Three-dimensional orbifolds and cone-manifolds, MSJ Memoirs, vol. 5, Mathematical Society of Japan, Tokyo, 2000. With a postface by Sadayoshi Kojima. MR 1778789
  • Richard S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geometry 17 (1982), no. 2, 255–306. MR 664497
  • Richard S. Hamilton, The Harnack estimate for the Ricci flow, J. Differential Geom. 37 (1993), no. 1, 225–243. MR 1198607
  • Richard S. Hamilton, The formation of singularities in the Ricci flow, Surveys in differential geometry, Vol. II (Cambridge, MA, 1993) Int. Press, Cambridge, MA, 1995, pp. 7–136. MR 1375255
  • Richard S. Hamilton, Four-manifolds with positive isotropic curvature, Comm. Anal. Geom. 5 (1997), no. 1, 1–92. MR 1456308, DOI
  • Richard S. Hamilton, Non-singular solutions of the Ricci flow on three-manifolds, Comm. Anal. Geom. 7 (1999), no. 4, 695–729. MR 1714939, DOI
  • John Hempel, $3$-Manifolds, Princeton University Press, Princeton, N. J.; University of Tokyo Press, Tokyo, 1976. Ann. of Math. Studies, No. 86. MR 0415619
  • K H. Kneser, “Geschlossene Flächen in drei-dimesnionalen Mannigfaltigkeiten," Jahresber. Deutsch. Math. Verbein 38 (1929), 248-260.
  • John Milnor, Groups which act on $S^n$ without fixed points, Amer. J. Math. 79 (1957), 623–630. MR 90056, DOI
  • John Milnor, Towards the Poincaré conjecture and the classification of 3-manifolds, Notices Amer. Math. Soc. 50 (2003), no. 10, 1226–1233. MR 2009455
  • G. Perelman, Spaces with curvature bounded below, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994) Birkhäuser, Basel, 1995, pp. 517–525. MR 1403952
  • P2 G. Perelman, “The entropy formula for the Ricci flow and its geometric applications," arXiv.math.DG/0211159, November 11, 2002. P3 G. Perelman, “Ricci flow with surgery on three-manifolds," arXiv.math.DG/0303109, March 10, 2003. P4 G. Perelman, “Finite extinction time for the solutions to the Ricci flow on certain three-manifolds," arXiv.math.DG/0307245, July 17, 2003.
  • Henri Poincaré, Œuvres. Tome VI, Les Grands Classiques Gauthier-Villars. [Gauthier-Villars Great Classics], Éditions Jacques Gabay, Sceaux, 1996 (French). Géométrie. Analysis situs (topologie). [Geometry. Analysis situs (topology)]; Reprint of the 1953 edition. MR 1401792
  • Peter Scott, The geometries of $3$-manifolds, Bull. London Math. Soc. 15 (1983), no. 5, 401–487. MR 705527, DOI
  • Se H. Seifert, “Topologie dreidimensionaler gefaserter Räume," Acta Math. 60 (1933), 147-288.
  • Wan-Xiong Shi, Deforming the metric on complete Riemannian manifolds, J. Differential Geom. 30 (1989), no. 1, 223–301. MR 1001277
  • Takashi Shioya and Takao Yamaguchi, Collapsing three-manifolds under a lower curvature bound, J. Differential Geom. 56 (2000), no. 1, 1–66. MR 1863020
  • SY1 T. Shioya and T. Yamaguchi, “Volume collapsed three-manifolds with a lower curvature bound," arXiv.math.DG/0304472, April 15, 2003.
  • William P. Thurston, Three-dimensional geometry and topology. Vol. 1, Princeton Mathematical Series, vol. 35, Princeton University Press, Princeton, NJ, 1997. Edited by Silvio Levy. MR 1435975

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 57M50, 57M27, 58J35

Retrieve articles in all journals with MSC (2000): 57M50, 57M27, 58J35

Additional Information

John W. Morgan
Affiliation: Department of Mathematics, Columbia University, New York, New York 10027

Received by editor(s): June 11, 2004
Received by editor(s) in revised form: September 1, 2004
Published electronically: October 29, 2004
Additional Notes: Written version of a talk presented on January 9, 2004, in the “Current Events in Mathematics" session at the AMS national meeting in Phoenix, AZ
Article copyright: © Copyright 2004 American Mathematical Society